Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 27, 2019, 3:55 AM EDT for 4 counties in North Carolina. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2019, 3:55 AM EDT (07:55 UTC)
- Expired
- May 27, 2019, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
166 WHUS42 KMHX 270755 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 355 AM EDT Mon May 27 2019 ...HIGH RIP CURRENT RISK ALONG ALL EASTERN NORTH CAROLINA BEACHES TODAY... .The combination of a long period swell and onshore winds will produce a high rip current risk along the beaches from Duck to Surf City today. NCZ195-196-199-203>205-280000- /O.NEW.KMHX.BH.S.0012.190527T0755Z-190528T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 355 AM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through this evening. * HAZARDS...A high risk of rip currents. * LOCATIONS...West Carteret, East Carteret, Coastal Onslow, Northern Outer Banks, Ocracoke Island and Hatteras Island. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
579 WHUS42 KMHX 271435 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1035 AM EDT Mon May 27 2019 ...HIGH RIP CURRENT RISK ALONG ALL EASTERN NORTH CAROLINA BEACHES TODAY... .The combination of a long period swell and onshore winds will produce a high rip current risk along the beaches from Duck to Surf City today. NCZ195-196-199-203>205-280000- /O.CON.KMHX.BH.S.0012.000000T0000Z-190528T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1035 AM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...A high risk of rip currents. * LOCATIONS...Coastal Onslow, Hatteras Island, Ocracoke Island, Northern Outer Banks, East Carteret and West Carteret. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
272 WHUS42 KMHX 280015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Mon May 27 2019 ...HIGH RIP CURRENT RISK ALONG ALL THE BEACHES NORTH OF CAPE LOOKOUT THROUGH TUESDAY... .The combination of a long period swell and onshore winds will produce a high rip current risk along the beaches from Duck to Cape Lookout through Tuesday. NCZ196-203>205-281215- /O.EXP.KMHX.BH.S.0012.000000T0000Z-190528T0000Z/ /O.NEW.KMHX.BH.S.0013.190528T0015Z-190529T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 815 PM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Tuesday evening. * HAZARDS...A high risk of rip currents. * LOCATIONS...North of Cape Lookout, Northern Outer Banks, Ocracoke Island and Hatteras Island. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur around 930 AM Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-280115- /O.EXP.KMHX.BH.S.0012.000000T0000Z-190528T0000Z/ West Carteret-Coastal Onslow- 815 PM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 27, 3:30 AM EDT, 25 minutes earlier.
Area forecast discussion, May 27, 3:30 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
330 AM EDT Mon May 27 2019
.SYNOPSIS...
A backdoor cold front will push south into the region today,
then quickly retreat north Tuesday, with very hot temperatures
expected across the area through at least the middle of the
week. A cold front is expected to move into the area Friday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 230 AM Mon...Latest sfc analysis shows high pressure in
control, with front moving through the NE and Mid-Atlantic
regions, as strong ridging continues aloft. The backdoor cold
front will push south through most of the region this afternoon
and early evening. Once again overall lack of forcing and
moisture aloft should limit convection this afternoon. But did
increase pops slightly across the NE portions of the area, where
CAMs show isolated to widely scattered showers and storms
developing this afternoon, with better convergence from the
frontal boundary and seabreeze. Will have decent temp gradient
today with nrn coast reaching 80 to 85 with developing onshore
flow, while SW tier should see some upr 90s. Dewpts progged to
drop in aftn inland keeping apparent temps mainly aob 100
degrees. Some temps will be close to records today. See Climate
section below for details. Some patchy fog possible along the
coast early this morning.
&&
.SHORT TERM /TONIGHT/...
As of 230 AM Mon...The backdoor front across the southern
portions of the forecast area this evening should gradually lift
back north late tonight and early Tuesday morning. Isolated
showers/tstm will still be possible across the northern areas
early evening as weak impulses continue to move through the flow
aloft, with chances waning with loss of heating. Overnight lows
in the upper 60s to mid 70s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 AM Monday...Upper ridging over the Southeast coupled
with surface high pressure offshore will bring hot and mainly
dry conditions through much of the work week. The ridge breaks
down late in the week with a frontal system approaching from the
bringing increasing chances of showers and thunderstorms Friday
into the weekend.
Tuesday through Thursday...Upper ridging centered over the
Southeast through the period with hot and dry conditions
prevailing. Cannot rule out a isolated pulse shower or
thunderstorm along the sea breeze through peak heating with a
moist and unstable airmass in place, but subsidence beneath the
ridge will suppress most convection and limit the strength of
any storms that do develop.
The main story this week will be the hot temps with 850mb temps
around 17-20C, possibly peaking as high as 23C Wednesday as
fcst in the 00z ECMWF. Highs expected in the mid to upper 90
inland to mid to upper 80s beaches on Tuesday. The heat peaks
Wed with highs around 100 inland to low to mid 90s beaches, then
the upper ridge begins to slide offshore Thursday with high in
the upper 90s inland to mid/upper 80s along the beaches.
Friday through Sunday...The upper ridge slides offshore late in
the week with near zonal flow developing across the eastern
CONUS over the weekend. A dampening shortwave trough and
surface frontal boundary approach from the west bringing
increased chances of showers and thunderstorms across Eastern
NC. There are some significant model differences on timing and
amount of precip, so will keep PoPs to slight chance or low
chance. Sunday looks to be the drier day of the weekend with the
front dissipating across the region and the shortwave moving
offshore and weak ridging building in its wake, but cannot rule
out an isolated shower or storm developing in the afternoon.
Temps will not be quite as hot as earlier in the week but still
well above average with highs in the upper 80s to lower 90s
inland and mid 80s along the coast.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 230 AM Mon...Pred VFR conditions expected through the
period. There's a decent temp/dewpt spread that should preclude
fog development this morning. A back door cold front will move
south through most of the area today, however lack of forcing
and moisture should limit convection to isolated cvrg this
afternoon, and best chance looks east of the TAF sites. Light
SW/WSW winds this morning, becoming NW/N 5-15 kt this afternoon.
May be slightly better chances for patchy fog overnight into
Tuesday morning.
Long Term /Tuesday through Friday/...
As of 330 AM Monday...Upper ridging will keep generally dry and
hot conditions across the area this week with pred VFR
conditions expected. Cannot rule out a widely scattered shower
or thunderstorm each afternoon along the sea breeze but
coverage will be minimal. A slightly better chance of storms
comes Friday as the upper ridge pushes east and a frontal
boundary approaches from the west. Early morning fog chances
also look minimal but cannot completely rule out patchy late
night/early morning fog or stratus.
&&
.MARINE...
Short Term /through tonight/...
As of 230 AM Mon...Latest obs show SW/WSW winds 5-15 kt with
seas 2-4 ft. A weak backdoor cold front will push south through
the waters this afternoon into this evening, the lift back north
late tonight and early Tuesday. Ahead of the front this morning
SW/WSW winds continue, then as the front pushes south through
the waters this afternoon and evening winds shift becoming NNE
10-15 kt with gusts 15-20 kt behind it. Over the far southern
waters the front will likely slow and may have hard time pushing
south as sea brz develops. Front likely to push through into
the southern waters early evening, then lifts north overnight
into Tue morning. E winds 5-15 kt late tonight becoming SE 5-10
kt early Tue morning. Seas mainly 2 to 4 feet, with some 5 ft
along the outer waters. High risk of rip currents continues for
all our beaches today.
Long Term /Tuesday through Friday/...
As of 330 AM Monday...Small Craft Advisory conditions possible
late Thursday into Friday.
High pressure remains centered offshore through the period. SE
winds around 5-10 kt early Tuesday veer to S around 10-15 kt by
afternoon, then becoming SW Tuesday night into Wednesday. SW
winds increase to 15-20 kt late Wednesday through Thursday as
gradients tighten ahead of an approaching cold front, then peak
around 15-25 kt late Thursday into early Friday, then diminish
to 10-20 kt Friday. Seas expected around 2-4 ft Tuesday and
Wednesday, then build to 3-5 ft Thursday, then 4-7 ft late
Thursday into Friday, then to 3-5 ft by late Friday.
&&
.CLIMATE...
Record or near record warmth is expected for much of the week.
Record High temps for 5/27 (Today)
LOCATION TEMP/YEAR
New Bern 96/1989 (KEWN ASOS)
Cape Hatteras 86/2004 (KHSE ASOS)
Greenville 96/1962 (COOP - Not KPGV AWOS)
Morehead City 88/2006 (COOP - Not KMRH ASOS)
Kinston 96/2011 (COOP - Not KISO AWOS)
Jacksonville 97/1989 (KNCA ASOS)
Record High temps for 5/28 (Tuesday)
LOCATION TEMP/YEAR
New Bern 93/2014 (KEWN ASOS)
Cape Hatteras 87/1991 (KHSE ASOS)
Greenville 97/1916 (COOP - Not KPGV AWOS)
Morehead City 88/2006 (COOP - Not KMRH ASOS)
Kinston 93/2004 (COOP - Not KISO AWOS)
Jacksonville 95/1967 (KNCA ASOS)
Record High temps for 5/29 (Wednesday)
LOCATION TEMP/YEAR
New Bern 95/1982 (KEWN ASOS)
Cape Hatteras 91/1991 (KHSE ASOS)
Greenville 95/1918 (COOP - Not KPGV AWOS)
Morehead City 92/1991 (COOP - Not KMRH ASOS)
Kinston 93/1991 (COOP - Not KISO AWOS)
Jacksonville 94/1967 (KNCA ASOS)
Record High temps for 5/30 (Thursday)
LOCATION TEMP/YEAR
New Bern 96/1991 (KEWN ASOS)
Cape Hatteras 89/1991 (KHSE ASOS)
Greenville 95/1918 (COOP - Not KPGV AWOS)
Morehead City 96/1988 (COOP - Not KMRH ASOS)
Kinston 95/1991 (COOP - Not KISO AWOS)
Jacksonville 94/1991 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ195-196-
199-203>205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...SK/SGK
AVIATION...CQD/SGK
MARINE...CQD/SGK
CLIMATE...MHXHazardous weather outlook, May 27, 3:46 AM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 346 AM EDT Mon May 27 2019 NCZ195-196-199-280800- West Carteret-East Carteret-Coastal Onslow- 346 AM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Hot temperatures in the upper 80s to low 90s will result in heat index values 95 to 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot temperatures in the upper 80s to mid 90s will result in heat index values of around 100 degrees during the afternoons through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-280800- Northern Outer Banks-Ocracoke Island-Hatteras Island- 346 AM EDT Mon May 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot temperatures in the upper 80s to mid 90s will result in heat index values of around 100 degrees during the afternoons through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-280800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 346 AM EDT Mon May 27 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hot temperatures in the upper 80s to upper 90s will result in heat index values 95 to 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot temperatures in the mid 90s to 100 degrees through Thursday will result in heat indices in the 100 to 105 degree range during the afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.